Colorado, 2018

Wildfire in Colorado, September 13 to 20, 2018

September 13 to 20, 2018 · NWS GJT · 1 event in 1 county or zone

A wildfire began from unknown causes about 50 miles west of Craig.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began from unknown causes about 50 miles west of Craig.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 13, 2:08 AM MST, 7 hours 52 minutes earlier.

Area forecast discussion, Sep 13, 2:08 AM MST, 7 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
308 AM MDT Thu Sep 13 2018

.SHORT TERM...(Today through Friday)
Issued at 257 AM MDT Thu Sep 13 2018

Hardly any change to the forecast through the next 24 hours. The
jet stream remains to our north, though it'll drop a little
further south today, allowing strong winds to mix down to the
surface. The surface pressure gradient also remains tight as a
trough remains over the Pacific Northwest and high pressure to our
south effectively sandwiches us between the two. Like yesterday,
the stronger winds will be felt up north with a few gusts reaching
upwards of 40 mph while gusts of 20 to 30 mph will be common south
of the I-70 corridor. The Gunnison area and southern valleys will
see gusts of 20 to 25 mph. Outside of the wind, dry conditions
will remain in place with temperatures remaining well above normal.

On Friday, a jet streak will drop down from Alaska and dig on the
western periphery of the trough that remains over the Pacific
Northwest. This digging will force the northern retreat of the jet
that has been bringing us the stronger winds. We'll still see
some gusty winds but they will be generally confined to the
northern valleys. Areas south will see some gusts too, of course,
but just not that strong. Sunny skies continue as do the warmer
temperatures.

.LONG TERM...(Friday night through Wednesday)
Issued at 257 AM MDT Thu Sep 13 2018

The trough over the Pacific Northwest on Friday night will slowly
rotate east through the weekend before moving northeast into
Canada late Sunday into early next week. Although the gradient
will slowly weaken through this period, the main impact for the
forecast area will be continued breezy conditions with the
strongest gradient over northeastern Utah and northwestern
Colorado. As a result of gusty winds, dry conditions and dry
fuels, critical fire weather concerns are possible for the
northern sections of the forecast area Saturday and Sunday. Models
are also indicating increasing moisture from the south with
precipitable water values approaching 0.75" by Sunday. Isolated
late-day showers and thunderstorms are possible over the higher
terrain, especially over the south and near the Continental
Divide. Models are showing a trough dropping into the Great Basin
early next week with another round of dry and breezy conditions
with unseasonably warm temperatures continuing through the
extended period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 257 AM MDT Thu Sep 13 2018

VFR conditions will remain predominant for the next 24 hours. The
only concern will be gusty winds across the region reaching up to
35 kts at times. Winds will pick up after 17Z and continue
through 00Z. Some mechanical turbulence can be expected due to the
stronger gusts.

&&

.FIRE WEATHER...
Issued at 257 AM MDT Thu Sep 13 2018

Critical fire weather conditions will be widespread today then limited
to northeast UT and far northwest CO Friday. A strong jet will
remain to our northwest due to a persistent low pressure trough
over the Pacific Northwest, leading to deep mixing of stronger
winds aloft each afternoon. These winds, combined with very low
RH and dry fuels, will create critical fire weather conditions.

Northern areas may continue to see critical conditions on
Saturday as higher wind speeds and low humidities look to remain
over the northern valleys. Coverage does look less than seen
recently so will need to be evaluated if another Red Flag Warning
will be warranted.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning from 10 AM to 9 PM MDT Thursday for COZ200>203-
     205-290-292-293.

     Red Flag Warning from 10 AM to 9 PM MDT Friday for COZ200-202.

UT...Red Flag Warning from 10 AM to 9 PM MDT Thursday for UTZ485>487-
     490-491.

     Red Flag Warning from 10 AM to 9 PM MDT Friday for UTZ485>487.

&&

SHORT TERM...TGR
LONG TERM...MPM
AVIATION...TGR
FIRE WEATHER...TGJT
Hazardous weather outlook, Sep 13, 4:40 AM MST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
540 AM MDT Thu Sep 13 2018

COZ001>014-017>023-UTZ022>025-027>029-141200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
540 AM MDT Thu Sep 13 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Red Flag Warnings have been issued again today due to gusty winds,
low humidities, and critical fuels for much of eastern Utah and
western Colorado

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty winds will occur again Friday but for areas generally north
of interstate 70. Red Flag Warnings have been issued to account
for continued critical fire weather conditions. These conditions
may continue into the weekend as some gusty wind remains possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Yampa River Basin

When
September 13, 10:00 AM MST to September 20, 4:30 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The Boone Draw Fire began from unknown causes about 50 miles west of Craig and grew to 8,610 acres before it was contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778606.